my mother in law was taking a anitbotic and she was sent to the hospital and her organs shut down and she passed away. Im wondering if the anitbotic could have caused this? Nothing else seems plausible. She was taking sulfamethoxazole-tmp ds t. the brand name was bactrim ds. Any help or info would be greatly appreciated.
I am no medical professional, but with any medication there are side effects, with most medications the side effects are usually mild. If it is a medication that a person is allergic too, it can be a lot worse. How long did she wait to start taking the antibiotic? What ever her illness was, could have been too far along, before the started the antibiotic. What did the hospital say was the cause of death? There are a lot of variables and not knowing the whole situation makes it difficult to give a definite answer.
Im just guessing, since she was on an antibiotic that she had some kind of infection. Most likely your mother in law developed what is known as sepsis. Sepsis results from an infection that becomes severe for whatever reason ( the person with the infection doesn't seek treatment; the person has a lower than normal immune system; the infection is treated with the wrong antibiotic; or needs a stronger group of antibiotics) in sepsis the infection ends up getting in the bloodstream. The bacteria causing the infection release a substance known as endotoxins into the bloodstream which cause very low blood pressure & what is know as multi system organ failure.
This is why it is important
1. To seek medical care if you develop a high fever that last >24 hrs & doesnt respond to medications that are suppose to decrease temperature
2. If you are given an antibiotic and after a few days you do not seem to be improving call your doctor
3. Never stop taking your antibiotic before it is finished as this can allow a more stronger / harder to treat infection begin
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 Jan 2011 • 1 answer
Posted 5 Sep 2014 • 1 answer
Posted 1 Jan 2015 • 2 answers
Posted 7 Jun 2015 • 3 answers
Posted 17 Jul 2015 • 1 answer